Alert archive / Virginia / Small Craft Advisories in 2017

Small Craft Advisory 76, NWS Wakefield, VA

August 23, 2017

NWS Wakefield, VA issued this small craft advisory at Aug 23, 2017, 3:48 PM EDT. It took effect at Aug 23, 2017, 10:45 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2017, 3:48 PM EDT (19:48 UTC)
In effect from
Aug 23, 2017, 10:45 PM EDT
Expired
Aug 24, 2017, 1:00 PM EDT
In force
14 hr
Issued by
NWS Wakefield, VA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at Aug 23, 2:10 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 23, 2:10 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
210 PM EDT Wed Aug 23 2017

.SYNOPSIS...
A cold front will cross the area this afternoon through tonight,
with strong high pressure building north of the area from
Thursday into the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis depicts a cold front over the northwest
Piedmont. Early morning showers have mostly dissipated over the
northern counties as the best forcing lags over the mountains.
Sunny conditions observed on visible satellite ahead of the
front, which will result in a quick warm up into early
afternoon. An already humid air mass is in place, with mixed-
layer CAPE values analyzed at 500-1000 J/kg already this morning
across southeast Virginia and northeast North Carolina. Across
the northwest, temperatures will hold nearly steady through the
afternoon.

The front slowly pushes across the local area through mid
afternoon, before slowly along the coast in southwest flow
aloft. The shearing vort lobe progged to ride along the front,
as winds increase aloft. The added forcing for ascent along the
boundary along with a narrow ribbon of high precipitable waters
will result in scattered to numerous showers and thunderstorms.
Westerly mid level flow and weak lapse rates will limit coverage
over the Piedmont, but as instability increases across central
Virginia eastward (mixed layer CAPE values of 1-2k J/kg), hi-res
guidance indicates that convection should become better
organized. Marginal shear (20-30 knots) expected as the best
upper level flow remains north of the region, but given
relatively dry mid-levels and an inverted-V sounding, damaging
winds are possible. The best chances for strong to severe storms
are across the southeast half of the local area where SPC
maintains a marginal risk for severe weather. Another concern
will be along the coast as the front slows and better upper
level support arrives. Impressive omega along the front along
with precipitable waters in excess of 2 inches and MBE vectors
at or below 10 knots will result in locally heavy rainfall.
Flash flood guidance across the southeast is around 2-3 inches,
but given the overall progressive nature of the system, do not
anticipate widespread impacts from flooding. Headlines are not
anticipated.

Flow becomes north to northeast behind the front, as drier air
starts to spread into the area from the northwest later this
afternoon into tonight. Guidance indicates some linger moisture
over the Piedmont into central Virginia behind the front as
another area of convergence could result in additional showers
into this evening. Have increased cloud cover inland late today
through this evening and lingered chance PoPs inland through the
evening hours. Showers/thunderstorms diminish along the coast
through the evening as instability wanes and the shortwave
pushes offshore.

Highs today will range from the low 80's northwest to low 90's
southeast. Low tonight generally in the low to mid 60's
northwest to low 70's southeast.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The front and waves of low pressure will push SE of the region
and offshore overnight thru Thu. Those waves of low pressure
will maintain slgt chc to chc Pops over extrm SE VA and NE NC.
Lows tonight will range fm the lower 60s extrm NW counties, to
the lower 70s extrm SE VA and NE NC.

High pressure will slowly build in from the northwest Thu thru
Fri, with the front getting pushed well SE of the area off the
SE coast. This will result in dry, cooler and less humid
conditions for Thu night thru Fri. Highs on Thu in the lower
80s under a partly sunny sky. Lows Thu night in the 60s. Highs
on Fri in the upper 70s to lower 80s under a partly to mostly
sunny sky.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Cooler and drier for the most of the extended period, as high
pressure builds acrs the Great Lakes and New England Fri night
thru Mon, and ridges southward into the region. Low pressure
moving NNE off the SE coast could affect the area on Tue.

Medium range guidance in relatively good agreement with developing a
tropical system along and offshore of the southeast coast along the
old frontal boundary early next week. Kept weekend dry, with low
rain chances along the SE coast by Monday. Looking ahead, rain
chances look to improve into the middle of next week, with moisture
from the remnants of Harvey looming to the SW. For temperatures,
high temperatures Sat-Mon will be at or just slightly below
normal through the period, mainly in the upper 70s to low 80s.
Early morning lows in the 50s inland to mid 60s along the coast.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front is pushing across the local area to begin the 18Z
TAF period. Behind the front, scattered to numerous showers and
thunderstorms are developing across the Piedmont into central
Virginia in a warm, moist, and unstable air mass. Showers and
thunderstorms will push eastward through this evening, becoming
better organized across central and eastern Virginia. Locally
damaging winds, heavy rainfall, and frequent lightning are the
main threats. The front pushes offshore and south of the region
tonight, with lingering chances for showers along the coast.
Flight restrictions are possible under the strongest storms.
MVFR ceilings are possible across southern Virginia and
northeast North Carolina tonight. Wind becomes north to
northeast behind the front, generally at or below 10 knots.

High pressure builds in from the northwest on Thursday as the
front stalls along the Southeast coast. An uptick in northeast
winds is anticipated Thursday morning with a surge of cold
advection, but winds diminish mid to late morning. Flow also
results in broken to overcast skies near the coast Thursday with
lingering chances for showers across the far southeast.

High pressure slowly builds north of the region through
Saturday, with periods of clouds due to onshore flow. Winds
remain northeast.

&&

.MARINE...
A cold front will approach the waters from the northwest and
cross the area late this aftn through tonight. SW flow still
avearges 15-20 kt over the Bay and coastal waters, have the SCA
headlines through 7 am for the entire Bay and for the nrn coatl
waters. Waves avg 2 to 3 feet in the bay and seas acrs the N are
4-5 ft. Winds shift to the N/NE 10 to 15 knots behind the front
by late this morning N and by aftn farther S (and with
convection this aftn winds will be locally much stronger but
this will be handled w/ MWS/SMW's as needed).

Strong high pressure builds north of the region Thursday and
into the weekend. Given the warm waters and some cold advection
late tonight/Thu morning, expect a marginal SCA event over at
least some of the Bay and probably the lower James Thu morning.
Did not raise any SCA headlines as this will be mainly a 3rd
period event (and still fairly marginal). Otherwise expect
diminishing winds later Thu aftn through Fri as sfc high
pressure builds a little farther south and the pressure gradient
weakens. Waves in the lower Bay may briefly build to 3-4 ft Thu
morning, then will subside to 1-2 ft with coastal seas 3-4 ft.

Onshore (E-NE) flow for the weekend as high pressure builds NNW
of the local area and then shifts east to New England. Winds
remain elevated 10 to 15, occasional gusts to ~20 kt Sat, and
then increase more significantly Sunday into next week as
stalled front to the south lifts back N with low pressure
developing along the boundary. Seas remain choppy Sat, and then
will build to 5-7 ft or greater late Sun into next week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...SAM
SHORT TERM...LKB/SAM/TMG
LONG TERM...MAM
AVIATION...SAM/TMG
MARINE...LKB
Hazardous weather outlook, Aug 23, 3:58 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
358 AM EDT Wed Aug 23 2017

NCZ012>017-030>032-102-VAZ060-065>068-079>090-092-093-095>098-100-
513>516-518-520-523>525-240800-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-Newport News-
Hampton/Poquoson-
358 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms can be expected today
into tonight, as a slow moving cold front passes through the area.
Locally heavy rain and isolated damaging wind gusts will be possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-061-062-064-069-075>078-099-509>512-517-519-521-
522-240800-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western King William-
Western King and Queen-Western Essex-Eastern Essex-
358 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TG

In the hours before

Special weather statement, Aug 23, 2:45 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
245 PM EDT WED AUG 23 2017

VAZ098-231915-
Virginia Beach-
245 PM EDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT THE SOUTHEASTERN CITY OF
VIRGINIA BEACH...

At 244 PM EDT, a strong thunderstorm was located near Back Bay, or 14
miles north of Currituck, moving east at 25 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.

Locations impacted include...
Virginia Beach, Back Bay, Munden, Sigma, Pungo and Sandbridge Beach.

LAT...LON 3653 7586 3655 7587 3655 7589 3653 7589
      3653 7591 3655 7591 3654 7592 3655 7592
      3655 7596 3654 7596 3655 7601 3654 7600
      3653 7600 3653 7603 3655 7604 3655 7608
      3675 7605 3676 7590 3662 7584 3653 7582
TIME...MOT...LOC 1844Z 279DEG 22KT 3664 7592

SCALORA
Special weather statement, Aug 23, 3:21 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
321 PM EDT WED AUG 23 2017

NCZ017-102-232015-
Eastern Currituck-Western Currituck-
321 PM EDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CURRITUCK COUNTY...

At 321 PM EDT, a strong thunderstorm was located near Knotts Island,
or 10 miles northeast of Currituck, moving southeast at 20 mph.

Wind gusts in excess of 30 mph and half inch hail are possible with
this storm. In addition...Rainfall amounts of up to 1 inch are
possible with this storm.

Locations impacted include...
Currituck, Knotts Island, Corolla, Barco, Aydlett, Waterlily and
Maple.

LAT...LON 3651 7609 3655 7601 3655 7598 3656 7599
      3657 7598 3656 7598 3655 7597 3658 7596
      3661 7590 3658 7589 3657 7590 3655 7588
      3655 7587 3661 7588 3662 7587 3660 7583
      3634 7577 3630 7591
TIME...MOT...LOC 1921Z 292DEG 16KT 3653 7586

SCALORA
Local storm report, Aug 23, 3:22 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
322 PM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     1 SE DINWIDDIE          37.07N 77.58W
08/23/2017                   DINWIDDIE          VA   911 CALL CENTER

            TREE KNOCKED DOWN ON INTERSTATE 85 AT MILE
            MARKER 52. TIME ESTIMATED FROM RADAR.

0223 PM     TSTM WND DMG     1 WSW ROCKY RUN         37.07N 77.70W
08/23/2017                   DINWIDDIE          VA   911 CALL CENTER

            POWER POLES KNOCKED DOWN ALONG SCOTTS RD.
            TIME ESTIMATED FROM RADAR.

0223 PM     TSTM WND DMG     2 NNW BUTTERWORTH       37.07N 77.64W
08/23/2017                   DINWIDDIE          VA   911 CALL CENTER

            TREE KNOCKED DOWN AT THE INTERSECTION OF
            NASH RD AND SCOTTS RD. TIME ESTIMATED FROM
            RADAR.

&&
Special weather statement, Aug 23, 3:32 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
332 PM EDT WED AUG 23 2017

NCZ014-VAZ096-232015-
Gates-Suffolk-
332 PM EDT WED AUG 23 2017

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN GATES
AND THE CITY OF SUFFOLK...

At 332 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Carrsville to near Holland to 6 miles east
of Como to near Conway. Movement was east at 30 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Downtown Suffolk, Holland, Suffolk, Gates, Whaleyville, Corapeake,
Lummis, Topsy, Suffolk Airport, Drum Hill, Hazelton, Saunders,
Cleopus, Magnolia, Dort, Somerton, Nurney, Kilby, Wyanoke and Elwood.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3650 7692 3652 7690 3653 7692 3654 7692
      3656 7693 3658 7691 3662 7691 3663 7689
      3665 7690 3667 7687 3679 7655 3670 7648
      3655 7649 3655 7654 3651 7649 3647 7689
TIME...MOT...LOC 1932Z 262DEG 25KT 3672 7686 3662 7681 3653 7689 3643
7716

05
Special weather statement, Aug 23, 3:38 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
338 PM EDT WED AUG 23 2017

NCZ013-030-232030-
Hertford-Bertie-
338 PM EDT WED AUG 23 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN BERTIE AND
SOUTHWESTERN HERTFORD COUNTIES...

At 338 PM EDT, a thunderstorm with heavy rain was located near
Lewiston Woodville, or near Aulander, moving east at 20 mph.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Ahoskie, Aulander, Lewiston Woodville, Powellsville, Roxobel,
Kelford, Askewville, Earleys, Connaritsa, Republican, Burden,
Millennium, Proctors Corner and Buena Vista.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3610 7727 3610 7724 3611 7723 3611 7724
      3612 7724 3613 7725 3614 7725 3614 7727
      3616 7726 3617 7729 3622 7726 3622 7723
      3628 7719 3627 7688 3596 7701
TIME...MOT...LOC 1938Z 287DEG 17KT 3617 7717

05
Special weather statement, Aug 23, 3:41 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
341 PM EDT WED AUG 23 2017

VAZ092-232030-
Southampton-
341 PM EDT WED AUG 23 2017

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHERN
SOUTHAMPTON COUNTY AND THE CITY OF FRANKLIN...

At 341 PM EDT, thunderstorms with heavy rain were located along a
line extending from 7 miles northwest of Courtland to near
Claresville. Movement was southeast at 25 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Franklin, Courtland, Newsoms, Hunterdale, Capron, Sunbeam, Handsom,
Riverdale, Drewryville, Shiloh, Story and Worrell.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3666 7736 3680 7723 3669 7692 3668 7692
      3667 7691 3665 7691 3665 7690 3664 7690
      3660 7692 3654 7698 3654 7707
TIME...MOT...LOC 1941Z 292DEG 22KT 3679 7717 3660 7736

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:48 PM EDTSpecial Weather StatementAKQDinwiddie42 min
Aug 23, 1:50 PM EDTSpecial Weather StatementAKQAmelia, Nottoway40 min
Aug 23, 1:53 PM EDTSpecial Weather StatementAKQSouthampton52 min
Aug 23, 2:15 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Prince George, City of Petersburg45 min
Aug 23, 2:25 PM EDTSpecial Weather StatementAKQSouthampton50 min
Aug 23, 2:38 PM EDTSevere Thunderstorm WarningAKQPrince George, Sussex52 min
Aug 23, 2:45 PM EDTSpecial Weather StatementAKQCity of Virginia Beach30 min
Aug 23, 2:51 PM EDTSpecial Marine WarningAKQ54 min
Aug 23, 3:04 PM EDTSpecial Marine WarningAKQ56 min
Aug 23, 3:19 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, Surry, Sussex56 min
Aug 23, 3:24 PM EDTSpecial Marine WarningAKQ66 min
Aug 23, 3:32 PM EDTSpecial Weather StatementAKQCity of Suffolk43 min
Aug 23, 3:41 PM EDTSpecial Weather StatementAKQSouthampton, City of Franklin49 min
Aug 23, 3:52 PM EDTSpecial Marine WarningAKQ68 min
Aug 23, 4:15 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, City of Suffolk45 min
Aug 23, 4:17 PM EDTSpecial Marine WarningAKQ43 min
Aug 23, 4:39 PM EDTSpecial Marine WarningAKQ81 min
Aug 23, 4:41 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth49 min
Aug 23, 4:57 PM EDTSpecial Marine WarningAKQ33 min
Aug 23, 5:28 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Norfolk, City of Virginia Beach62 min
Aug 23, 3:21 PM EDTSpecial Weather StatementAKQCurrituck54 min
Aug 23, 3:38 PM EDTSpecial Weather StatementAKQBertie52 min
Aug 23, 4:16 PM EDTSpecial Weather StatementAKQNorthampton44 min
Aug 23, 4:21 PM EDTSpecial Weather StatementAKQGates39 min
Aug 23, 4:32 PM EDTSpecial Weather StatementAKQBertie, Chowan43 min
Aug 23, 4:49 PM EDTSpecial Weather StatementAKQHertford41 min
Aug 23, 4:57 PM EDTSpecial Weather StatementAKQCamden48 min
Aug 23, 5:08 PM EDTSevere Thunderstorm WarningAKQCamden, Currituck, Pasquotank, Perquimans37 min
Aug 23, 5:22 PM EDTSpecial Weather StatementAKQBertie53 min
Aug 23, 5:33 PM EDTAreal Flood AdvisoryAKQCamden, Chowan, Gates, Pasquotank, Perquimans3 hr
Aug 23, 6:16 PM EDTSpecial Weather StatementAKQChowan, Perquimans44 min

Nearby

Small Craft Advisories in Virginia, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.